Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 267, NWS Louisville, KY

August 22, 2003Anderson County, Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 4:56 PM EDT for Anderson County, Washington County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 4:56 PM EDT (20:56 UTC)
Expired
Aug 22, 2003, 5:35 PM EDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Anderson County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2888 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 222056
SVRLMK
KYC005-229-222135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KENTUCKY
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 535 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF GLENSBORO TO
  FREDRICKTOWN...OR FROM 35 MILES WEST OF LEXINGTON TO 36 MILES
  SOUTHEAST OF LOUISVILLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. CATHERINE...SPRINGFIELD...JOHNSONVILLE...GLENSBORO AROUND 505
  PM EDT
  ALTON AROUND 510 PM EDT
  WILLISBURG...FENWICK AROUND 515 PM EDT
  TEXAS...MACKVILLE...LAWRENCEBURG AROUND 520 PM EDT

DAMAGING WINDS...TORRENTIAL RAIN...HAIL...AND DANGEROUS LIGHTNING 
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING 
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY 
DOWNED POWER LINES.

LAT...LON 3813 8505 3800 8516 3791 8519 3772 8541
          3764 8527 3762 8505 3790 8502 3798 8483
          3810 8486

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:12 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 22, 3:12 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU AUG 20 2003

SHORT TERM (TONIGHT THROUGH MONDAY)...

A WEAK COLD FRONT WILL SAG INTO SOUTHERN PORTIONS OF OUR FORECAST
AREA (FA) TNGT...BEFORE EXITING ALL OF THE REGION MIDDAY SATURDAY.
SOME DISAGREEMENT STILL WITH SPEED OF FROPA...& AGAIN HAVE ELECTED
TO TAKE THE SLOWER PATH...WITH ONLY WEAK PUSH FROM THE NORTH ALOFT.
EXTREME INSTABILITY ACRS RGN AT MID AFTN WITH CAPES 3-5K AND LIS
MINUS 6 TO MINUS 12. CONVG ALNG SAID FNT SHOULD CONTINUE TO SPARK
ADDITIONAL TSTM DVLPMNT INTO THE EVNG HOURS ... BEFORE LOSS OF
HEATING STARTS TO SETTLE THINGS DOWN A BIT.

EVEN THOUGH FRONT WILL STILL LINGER IN THE SOUTH THRU SATURDAY MID-
DAY...ENUF CAPPING... AND DECAY IN DEEP MOISTURE... SHOULD PREVENT
FURTHER DEVELOPMENT. OTHERWISE SCT-BKN CU EXPECTED ARND FA.

RIDGE OF HIGH PRESSURE...BOTH SFC AND ALOFT...WILL BUILD INTO THE
OHIO VLY SAT NITE THRU MONDAY WITH GENERALLY CLEAR SKIES. MUCH OF
OUR FA WILL BE ON THE FRINGE OF A HEAT WAVE OFF TO OUR WEST...WITH
HEAT GRDLY RETURNING TO OUR RGN SUNDAY AND ESPECIALLY MONDAY.

ONCE AGAIN MOS TEMPERATURE GUIDANCE CLUSTERED AROUND EACH OTHER...
AND WILL FOLLOW CLOSELY.

EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

AN AREA OF HIGH PRESSURE WILL KEEP THE EARLY PORTION OF THE WEEK
DRY AND WARM...INCREASING HUMIDITY AND CLOUDS FOR TUESDAY.
INSTABILITY AHEAD OF THE NEXT FRONT WILL ALLOW FOR SOME ISOLATED
TSTORMS...WILL NEED MORE CONTINUITY IN THE MODELS SO I KEPT THE DAY
DRY ATTM. THE ENSEMBLES AND GFS BOTH SHOW A EARLY WEDNESDAY MORNING
ARRIVAL OF A COLD FRONT...ABOUT 12HRS EARLIER THAN PREVIOUS RUNS.
SHWRS AND THUNDERSTORMS FOR WEDNESDAY AND COOLER TEMPS WITH THE
CLOUDS AND RAINFALL. SLIGHTLY COOLER THAN NORM TEMPS AND LESS HUMID
FOR THE LATE WEEK PERIODS...MODELS BEEN HINTING AT POSSIBLE
SHWRS/TSTORMS FOR THURSDAY WITH THE UPPER LEVEL TROUGH...WILL GO DRY
AS HIGH PRESSURE SHOULD MOVE IN QUICKLY BEHIND THE FRONT AND HALT
ANY DEVELOPMENT THURSDAY AFTN.

.LMK...NONE.

STUREY/SCHOTT
Hazardous weather outlook, Aug 22, 4:05 PM EDT, 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WEAK COLD FRONT WILL MOVE THROUGH MUCH OF OUR REGION TONIGHT...
BEFORE SETTLING INTO FAR SOUTHERN KENTUCKY ON SATURDAY MORNING.
THIS FEATURE...COUPLED WITH HIGH INSTABILITY AND MOISTURE VALUES...
WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT.

A FEW OF THE STORMS COULD PRODUCE WIND DAMAGE...LARGE HAIL AND
TORRENTIAL RAIN. BE ALERT TO THE POSSIBILITY OF LOCAL FLASH
FLOODING. THE THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE A TREMENDOUS
AMOUNT OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE OF THUNDERSTORMS IS SCHEDULED FOR TUESDAY AND
WEDNESDAY...AS A NEW COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.

STUREY

In the hours before

Local storm report, Aug 22, 3:57 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
357 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    BATTLETOWN                KY   .75 INCH HAIL
08/22/03   MEADE

LD
Local storm report, Aug 22, 3:59 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
359 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    GOSHEN                    KY   WIND DAMAGE
08/22/03   OLDHAM                         TREES DOWNED

LD
Local storm report, Aug 22, 4:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
413 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    STAMPING GROUND           KY   FLASH FLOODS
08/22/03   SCOTT                          ROADS FLOODED

LD
Local storm report, Aug 22, 4:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
422 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WEST POINT                KY   WIND DAMAGE
08/22/03   HARDIN                         TREES AND POWER LINED DOWN

LD
Local storm report, Aug 22, 4:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
424 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
08/22/03   BULLITT                        TREES AND POWER LINES DOWN

LD
Local storm report, Aug 22, 4:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
452 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
08/22/03   BULLITT                        TREES AND POWER LINES DOWN

0415 PM    SHELBYVILLE               KY   WIND DAMAGE
08/22/03   SHELBY                         TREES DOWN

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:29 PM EDTSevere Thunderstorm WarningLMKHenry46 min
Aug 22, 3:02 PM EDTSevere Thunderstorm WarningLMKJefferson38 min
Aug 22, 3:17 PM EDTSevere Thunderstorm WarningLMKMeade38 min
Aug 22, 3:30 PM EDTSevere Thunderstorm WarningLMKOldham35 min
Aug 22, 3:45 PM EDTFlash Flood WarningLMKFranklin, Scott75 min
Aug 22, 3:59 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade46 min
Aug 22, 4:34 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson41 min
Aug 22, 5:12 PM EDTSevere Thunderstorm WarningLMKMarion38 min
Aug 22, 5:20 PM EDTSevere Thunderstorm WarningLMKLarue15 min
Aug 22, 5:23 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer37 min
Aug 22, 5:30 PM EDTSevere Thunderstorm WarningLMKBreckinridge20 min
Aug 22, 5:34 PM EDTSevere Thunderstorm WarningLMKTaylor41 min
Aug 22, 5:42 PM EDTSevere Thunderstorm WarningLMKCasey, Lincoln43 min
Aug 22, 5:43 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin32 min
Aug 22, 6:00 PM EDTSevere Thunderstorm WarningLMKGreen45 min
Aug 22, 6:03 PM EDTSevere Thunderstorm WarningLMKAdair42 min
Aug 22, 6:05 PM EDTSevere Thunderstorm WarningLMKHart40 min
Aug 22, 6:10 PM EDTSevere Thunderstorm WarningLMKEdmonson40 min
Aug 22, 6:15 PM EDTSevere Thunderstorm WarningLMKGrayson30 min
Aug 22, 6:24 PM EDTSevere Thunderstorm WarningLMKButler, Logan56 min
Aug 22, 6:26 PM EDTSevere Thunderstorm WarningLMKRussell34 min
Aug 22, 6:42 PM EDTTornado WarningLMKEdmonson18 min
Aug 22, 6:52 PM EDTSevere Thunderstorm WarningLMKBarren, Warren23 min
Aug 22, 6:58 PM EDTSevere Thunderstorm WarningLMKClinton32 min
Aug 22, 7:06 PM EDTTornado WarningLMKBarren29 min
Aug 22, 7:07 PM EDTTornado WarningLMKWarren28 min
Aug 22, 7:14 PM EDTSevere Thunderstorm WarningLMKMetcalfe36 min
Aug 22, 7:18 PM EDTSevere Thunderstorm WarningLMKAllen27 min
Aug 22, 7:35 PM EDTSevere Thunderstorm WarningLMKMonroe40 min
Aug 22, 7:37 PM EDTSevere Thunderstorm WarningLMKMonroe38 min
Aug 22, 7:39 PM EDTFlash Flood WarningLMKOhio96 min
Aug 22, 7:47 PM EDTSevere Thunderstorm WarningLMKAllen43 min
Aug 22, 7:53 PM EDTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.